Israel Journal of Mathematics

, Volume 208, Issue 1, pp 219–259 | Cite as

The classification of large spaces of matrices with bounded rank



Given an arbitrary (commutative) field \(\mathbb{K}\), let V be a linear subspace of \(M_n (\mathbb{K})\) consisting of matrices of rank less than or equal to some r∈[[1, n−1]]. A theorem of Atkinson and Lloyd states that, if dimV > nrr + 1 and \(\# \mathbb{K} > r\), then either all the matrices of V vanish everywhere on some common (nr)-dimensional subspace of \(\mathbb{K}^n\), or it is true of the matrices of the transposed space V T . Using a new approach, we prove that the restriction on the cardinality of the underlying field is unnecessary. We also show that the results of Atkinson and Lloyd in the case dimV = nrr+1 hold for any field, except in the special case when n = 3, r = 2 and KF 2. In that exceptional situation, we classify all the exceptional spaces up to equivalence. Similar theorems of Beasley for rectangular matrices are also extended to all fields. Finally, we extend Atkinson, Lloyd and Beasley’s classification theorems to a range of high dimensions which almost doubles theirs, under the assumption that \(\# \mathbb{K} > r\).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. D. Atkinson, Primitive spaces of matrices of bounded rank. II, Journal of the Australian Mathematical Society 34 (1983), 306–315.MATHCrossRefGoogle Scholar
  2. [2]
    M. D. Atkinson and S. Lloyd, Large spaces of matrices of bounded rank, Quarterly Journal of Mathematics. Oxford 31 (1980), 253–262.MATHMathSciNetCrossRefGoogle Scholar
  3. [3]
    L. B. Beasley, Null spaces of spaces of matrices of bounded rank, in Current Trends in Matrix Theory (Auburn, Ala. 1986), North-Holland, New York, 1987, pp. 45–50.Google Scholar
  4. [4]
    J. Dieudonné, Sur une généralisation du groupe orthogonal à quatre variables, Archiv der Mathematik 1 (1949), 282–287.MATHCrossRefGoogle Scholar
  5. [5]
    D. Eisenbud and J. Harris, Vector spaces of matrices of low rank, Advances in Mathematics 70 (1988), 135–155.MATHMathSciNetCrossRefGoogle Scholar
  6. [6]
    H. Flanders, On spaces of linear transformations with bounded rank, Journal of the London Mathematical Society 37 (1962), 10–16.MATHMathSciNetCrossRefGoogle Scholar
  7. [7]
    R. Meshulam, On the maximal rank in a subspace of matrices, Quarterly Journal of Mathematics. Oxford 36 (1985), 225–229.MATHMathSciNetCrossRefGoogle Scholar
  8. [8]
    C. de Seguins Pazzis, Range-compatible homomorphisms on matrix spaces, preprint, arXiv:
  9. [9]
    C. de Seguins Pazzis, The affine preservers of non-singular matrices, Archiv der Mathematik 95 (2010), 333–342.MATHMathSciNetCrossRefGoogle Scholar
  10. [10]
    C. de Seguins Pazzis, The linear preservers of non-singularity in a large space of matrices, Linear Algebra and its Applications 436 (2012), 3507–3530.MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2015

Authors and Affiliations

  1. 1.Lycée Privé Sainte-GenevièveVersailles CedexFrance

Personalised recommendations